Downing street

Campaigner With hEDS Faints Outside Parliament

Affiliate Disclosure: This post may contain affiliate links. This means we may earn a commission if you make a purchase through these links. This is at no extra cost to you. We only recommend products and services we truly believe in. Your support helps us keep the site running! Thank you.

A UK campaigner with hEDS shockingly fainted outside parliament last Tuesday.

Alex Akitici was attending an event to raise awareness of EDS with a group of people from Ehlers-Danlos Support UK when she fainted on the way to No.10 Downing Street.

Prior to that the group had a meeting with MPs to discuss the lack of support and services in the NHS for people with EDS and other hypermobility spectrum disorders. After the meeting, the group, including Alex, headed to Downing Street to hand over the #EnoughIsEnough petition which has been signed by more than 28,000 people.

It was then that Alex fainted. Thankfully, help was on hand and the petition handing over was able to continue.

You can read more about the EDS campaign on Facebook:

But this collapsing episode wasn’t the first for Alex. In August, she told the Metro newspaper that she faints up to 3 times per day because of her EDS.

RELATED POST: See the campaign pictures that are raising awareness of EDS.

The link between EDS and fainting

People with hEDS faint because of autonomic dysfunction.

Autonomic dysfunction is a problem with the nervous system that controls involuntary bodily functions, such as heart rate, blood pressure, digestion, and breathing.

In people with EDS, the connective tissue problems that affect their joints and other structures also affect their autonomic nervous system. This can lead to a variety of problems, including:

  • Postural orthostatic tachycardia syndrome (POTS): This is a condition in which the heart rate increases too much when someone stands up. This can lead to dizziness, lightheadedness, and even fainting.

  • Dysautonomia: This is a general term for a variety of autonomic nervous system problems. Dysautonomia can cause a wide range of symptoms, including dizziness, lightheadedness, fainting, fatigue, nausea, and digestive problems.

These problems can make it difficult for people with EDS to stand up for long periods of time or to exert themselves physically. This can lead to frequent collapses, which can be extremely distressing and disruptive to daily life.

There is no cure for autonomic dysfunction, but there are treatments that can help to manage the symptoms. These treatments may include lifestyle changes, such as avoiding dehydration and caffeine, and medications, such as beta blockers or fludrocortisone.

Author

  • Amy

    Amy lives with hypermobility spectrum disorder (HSD). She spent years not knowing what was wrong with her body, before eventually being diagnosed in her 30s. She has two young children - both of whom are hypermobile.

Leave a Reply

Your email address will not be published. Required fields are marked *